[Skip to Content]
[Skip to Content Landing]
April 5, 1947


JAMA. 1947;133(14):1007-1008. doi:10.1001/jama.1947.62880140001009

Carpopedal spasm, which results from a lowering of blood calcium incident on diuresis following repeated administration of mercurial diuretics over a long period, has not been specifically reported in American medical literature. Such a possibility has been strongly suggested recently in a reply in The Journal of the American Medical Association to a query1 on "Muscle Cramps Following Mercurial Diuretics." The subject is dismissed with the notation that "at times, loss of calcium in the urine may be excessive and a trial of calcium gluconate, intramuscularly or intravenously, shortly before the diuresis is initiated may be effective."

Several reports of cases have appeared on this subject in foreign medical literature. The case of Pavel and others2 closely parallels the present one. Both patients were subject to long continued and repeated injections. In both cases blood calcium was approximately 7 mg. per hundred cubic centimeters after injection.

In the

First Page Preview View Large
First page PDF preview
First page PDF preview